Sunday, January 05, 2020

70 yo man with scaly plams and soles

A 70 year-old pediatric colleague from the Florida Keys sent us the following:

“I’ve been doing battle for the past few years with a rash that seemed to appear first on front of my right knee that seemed scaly, responded to clobetasol. Then, it decided to affect soles of both feet and palms of both hands,.  These were dry, thickened and split.  The fissures can be quite tender. Flares come and go over few months span.  I have noticed no pitting of my nails however I’ve either developed hypertrophic great toenails or fungus.  Topical antifungals were of no avail. The rash actually flared badly enough this last year that my great toe nails fell off. Of course they are growing back with similar thickening. I have not done KOH of any scrapings.  Topical clobetasol and moisturizing are my treatment at this time.



I am curious of your thoughts.  Please share these photos with colleagues  The were were taken after a two hour dive session.

Clinical Images:


Addendum: One of the commentators asked what medications this man is on.  The only one is tamsulosin.  Another asked about saturation diving.  No history of that.

6 comments:

  1. from Khalifa Sharquie (Baghdad): This is typical palmoplantar psoriasis.The therapy should include methotrexate 2.5mg tab,3 tab every three days( one tab three times a day) plus topical strong steroids in combination with salicylic acid 1.5%
    Sharquie etal.A new regimen in the treatment of psoriasis using oral methotrexate.JCDSA 2019:9;165-176

    ReplyDelete
  2. From Omid Zargari, Rasht Iran: To my eyes, this is not "typical psoriasis". It looks like keratolysis exfoliativa as you mentioned.
    Frequent usage of emollients is all he needs.

    ReplyDelete
  3. from Doug Johnson, Honolulu: The palmar plantar case looks like psoriasis.
    Acitretin 10mg/ day or 25mg qod and topical steroids.
    MTX 7.5mg/week if that doesn't help. Looks like a moderate case.
    Can take your time at clinical trial of tx. Give a shot of biologic sample if
    you have one and the patient is anxious to get better. IL-17 often works with one injection.
    The other drugs are slow.

    ReplyDelete
  4. from Rick Sontheimer, SLC, UT: As this man is a senior, I would wonder about a psoriasiform drug eruption/drug-induced psoriasis. Is this gentleman on any of the meds that can do this as per the cut-and-paste info below from DermNet NZ?

    β-blockers (in 20% of patients with psoriasis, eg, propranolol, metoprolol, bisoprolol)
    Lithium (in 50% of patients with psoriasis) and less often, other medications that are given to improve mood
    Antimalarial drugs (eg, hydroxychloroquine, chloroquine, quinacrine)
    Antibiotics (eg, amoxicillin — but it may be the infection for which the antibiotic is prescribed that is the cause)
    Non-steroidal anti-inflammatory drugs (NSAIDs) including indomethacin and aspirin
    Angiotensin-converting enzyme (ACE) inhibitors
    Tumour necrosis factor-alpha (TNF-α) inhibitors.

    ReplyDelete
  5. From Dato Ong Chend Leng, Malaysia: I think examination shows features consistent with a Diver’s hands, with soles similarly affected. Please ask him whether he does saturation diving, which, to a layman like me, involves diving at depth for long duration. If he is willing to change his hobby to cure himself of these inconvenient surfaces which may affect his relationship especially with family members or even patients, he will be cured.

    ReplyDelete
  6. From Professor Sharquie: Keratolysis exfoliativa is a seasonal superficial peeling of palms and even soles that stay for short times and disappear.It disease of children and young people as suffered from it during my youth.It never caused deep fissuring as seen in the presented case.
    Accordingly this patient has psoriasis.

    ReplyDelete

We welcome your comments. We endeavor to serve your patients and you. If you want us to respond, please add your name and email address. Some people have trouble uploading comments. In that case, please send comments directly to djelpern@gmail.com. Thank you.